Someone with a twitching lip will often experience quick movements or trembling sensations in their lip without doing anything. Twitching lips can be annoying and hard to ignore.
Lip twitching is the result of a miscommunication between the lip nerve and the muscles it controls. This could be due to everyday things, such as too much caffeine. However, it could also be a sign of something more serious.
Treatment is largely based on the cause of the sporadic lip movement. In this article, we cover causes, treatments, and when to see a doctor.
Fast facts on lip twitching:
- Lip twitching is the involuntary movement of muscles in the lip.
- The muscles in the face and lips are controlled by the facial nerve.
- If the twitches are exaggerated and noticeable, they may feel embarrassing.
There are many causes for lip twitching, with some being simple everyday habits.
Twitching usually occurs in the upper or lower lip separately, as the lips are independent of one another.
Possible causes for lip twitching include ingesting too much caffeine, a potassium deficiency, reactions to certain medications or drugs, and various medical conditions. It can even be caused by stress or tiredness.
Twelve possible causes of lip twitching are discussed below.
Caffeine is a common drug found in coffee and tea, soft drinks, and some snacks. Too much caffeine may cause jitters, excessive energy, and muscle twitches.
Caffeine intoxication may also cause symptoms, including:
- abnormal heartbeat
- increased urination
- restless hands or feet
- upset stomach or nausea
Treating caffeine intoxication is simple, only requiring a person to reduce or eliminate the amount of caffeine they have each day.
Potassium is necessary to properly carry nerve signals in the body.
A deficiency could negatively affect the muscles, causing spasms and cramps practically anywhere, including the lips.
Treating potassium deficiency involves avoiding any foods or medications that could be lowering potassium levels. Also, people should eat a potassium-rich diet or take potassium supplements.
Some medications may cause muscle-twitching.
Drugs, such as steroids and estrogens, may cause the twitching, but any prescription or over-the-counter drugs that list fasciculation as a side effect could be causing this sensation in the lips.
The easiest treatment for twitching caused by medication is to switch to a different one. This should be done under the supervision of a doctor to avoid any side effects or other complications.
Stress and fatigue
Stress, anxiety, and extreme fatigue may also cause lip twitching.
A body under constant stress may be locked into the fight or flight response, which could make the muscles in the face tighten up necessarily.
Stress relieving techniques, including yoga, meditation, and getting a full night’s sleep may reduce stress or fatigue levels enough for someone to find relief.
Drugs that include alcohol and narcotics may also cause facial twitches.
Twitches can be a sign of nerve irritation caused by these drugs. There may also be severe withdrawal symptoms from them.
Treating these tremors may include eliminating the drugs and taking vitamin supplements or prescription medications for the symptoms.
Bell’s palsy causes weakness or paralysis of the facial muscles.
The condition can have different symptoms in each case. Some people with Bell’s palsy may experience their lips twitching, while others may have trouble controlling the muscles of the face at all.
The exact cause of Bell’s palsy is unknown, but doctors believe it is linked to the oral herpes virus.
Treatment of Bell’s palsy is based on the symptoms a person is experiencing and may include physical therapy or medications, such as steroids.
Hemifacial spasms are muscle spasms that occur on one side of the face. The condition could be caused by irritation of the nerve that controls the facial muscles.
It may also be caused by a blood vessel or a tumor compressing the nerve. The condition is rare and can be diagnosed using imaging tests and neurological exams.
Treating hemifacial spasm may involve surgery in some cases. Regular Botox injections can also be used to freeze the affected muscles to stop twitching.
A twitching lip may also be caused by past trauma. An injury to the brain stem may have damaged the facial nerve, which could cause the facial muscles to twitch.
An injury to the muscles of the face may also damage the nerves, which could lead to mixed signals in the brain and twitches in the surrounding area.
Hormonal imbalance, which can happen with age or due to conditions such as hypoparathyroidism, may show itself as a twitching lip.
People with hypoparathyroidism have a low production of parathyroid hormone. This can lead to symptoms, including facial twitching, hair loss, and muscle weakness.
Tourette syndrome is a condition that causes both motor and speech tics. The tics can be embarrassing and make daily life difficult.
The exact cause of the disorder is uncertain, though it is believed to be a combination of genetic and environmental factors.
There is no known cure for Tourette syndrome, and treatment usually involves treating the symptoms as best as possible.
Treatments could include Botox injections to help stop motor tics, such as lip twitching, as well as other chemical medications, counseling, or behavioral therapy.
Lower lip twitching may be an early sign of Parkinson’s, along with tremors in the hands or legs. The disease gets worse over time, and there is no known cure.
Treatment for Parkinson’s usually involves arresting further deterioration in the nerves and replenishing dopamine and nerve-strengthening vitamins in the brain.
Early diagnosis gives a person with Parkinson’s disease the best chance to retain as much function as possible.
Amyotrophic lateral sclerosis (ALS)
Messages from the brain are sent through these nerves to the muscles. In someone with ALS, the nerves start to die off.
This can cause muscle weakness and twitching, as well as slurred speech. The disease gets worse over time, and it is considered a terminal condition.
There is no cure for ALS, though new drugs, such as edaravone (Radicava) have recently been approved by the United States Food and Drug Administration (FDA). It is hoped these can help treat people with ALS and slow the degeneration of their daily functioning.
Lip twitching can be annoying at best, and some people may be concerned by this symptom.
If lip twitching appears with other symptoms, or does not go away after cutting out caffeine and reducing stress, it may be best to see a doctor.
A doctor will usually do a physical exam and ask questions about the individual’s lifestyle and dietary choices.
If no other physical symptoms are present, a doctor may run imaging, blood, or urine tests to continue the diagnostic process.
Lip twitching is normally harmless, but could also be a sign of an underlying condition. The symptom has several different causes, and therefore, a range of treatments.
People who experience lip twitching may find relief from eating potassium-rich foods or reducing alcohol or caffeine in the diet, though a thorough diagnosis and treatment is recommended.
Early diagnosis can be important, and it is best to work with a doctor to find out what is causing the lip twitching. Early identification may be the best way to get it treated.